On their own, antidepressants and a common form of painkiller are not associated with an increased risk of intracranial bleeding. When taken together, however, they could increase the risk of bleeding soon after treatment has commenced, according to the findings of a new study.
The study, published in The BMJ, involved a comparison of the risk of bleeding inside the skull (intracranial hemorrhage) among patients treated with antidepressants with or without nonsteroidal anti-inflammatory drugs (NSAIDs) – a common form of painkiller.
According to the authors, depression produces the greatest deterioration in health of all common chronic conditions and is considered to be a particular problem among older adults.
Patients with depression can be treated with antidepressant medications, such as selective serotonin reuptake inhibitors (SSRIs). However, these are generally believed to increase the risk of gastrointestinal bleeding.
NSAIDs are also believed to increase the risk of gastrointestinal bleeding. In addition, there is concern that these two types of drug may interact unfavorably with each other. This concern led a team of researchers based in Korea to attempt to define the risk of intracranial hemorrhage among patients treated with both drugs.
To investigate, the researchers obtained data from the Korean nationwide health insurance database for every first-time antidepressant prescription in Korea between 2009 and 2013 – a cohort of 4,145,226 people. They also accessed NSAID prescriptions and hospital records to identify any admissions for intracranial hemorrhages within a month of a new prescription.
The researchers discovered that the 30-day risk of intracranial hemorrhage over the course of the study was higher for patients using a combination of antidepressants and NSAIDs than it was for patients who only used antidepressants.
There were no meaningful differences in intracranial bleeding risk among different forms of antidepressant, or with the age of the patients. Male patients using both drugs had a higher risk of intracranial bleeding than female patients using the combination.
A number of limitations led the authors of the study to urge caution to any interpreting their findings. They state that potential inaccuracy of coding, incomplete records and unmeasured confounders may have influenced the results.
Despite these limitations, however, they believe that “special attention is needed when patients use both these drugs together.”
In an accompanying editorial, Dr. Stewart Mercer at the University of Glasgow in Scotland and colleagues at the University of Cambridge in the UK explain just how widely used the two forms of medication are.
In particular, NSAIDs accounted for 739 million items in over-the-counter sales in the US last year – 13% of all over-the-counter medicines. These drugs are frequently used without prescription and in nonpharmacy settings.
“The availability of over-the-counter analgesics is particularly important, as doctors often fail to consider the risks and potential interactions posed by nonprescribed drugs,” they write. “Although NSAIDs bought over the counter are often taken for a short period only, [the study] reported elevated bleeding risk within 30 days of a new prescription.”
In addition, conditions that are treated with antidepressants and NSAIDs often coexist. For example, 65% of adults with major depression also have chronic pain.
As a result, they conclude that physicians should be careful when prescribing these drugs and be sure to discuss these risks with patients. The findings may also “be especially relevant in areas of high socioeconomic deprivation, where the combination of mental and physical problems is very common,” they add.
Previously, Medical News Today reported on a study suggesting a significant link between the high use of over-the-counter anticholinergic drugs and an increased risk of dementia and Alzheimer’s disease among older adults.